Format

Send to

Choose Destination
Curr Opin Ophthalmol. 2017 Nov;28(6):545-551. doi: 10.1097/ICU.0000000000000416.

Ethambutol optic neuropathy.

Author information

1
aBaylor College of Medicine bDepartment of Ophthalmology, Blanton Eye Institute, Houston Methodist Hospital cDepartments of Ophthalmology, Neurology, and Neurosurgery, Weill Cornell Medicine dDepartment of Ophthalmology, UTMB, Galveston, University of Iowa Hospitals and Clinics, Texas A and M College of Medicine eUniversity of Texas M.D. Anderson Cancer Center, Houston, Texas, USA.

Abstract

PURPOSE OF REVIEW:

We provide a summary of the epidemiology, clinical findings, management and outcomes of ethambutol-induced optic neuropathy (EON). Ethambutol-induced optic neuropathy is a well-known, potentially irreversible, blinding but largely preventable disease. Clinicians should be aware of the importance of patient and physician education as well as timely and appropriate screening.

RECENT FINDINGS:

Two of the largest epidemiologic studies investigating EON to date showed the prevalence of EON in all patients taking ethambutol to be between 0.7 and 1.29%, a value consistent with previous reports of patients taking the doses recommended by the World Health Organization (WHO). Several studies evaluated the utility of optical coherence tomography (OCT) in screening for EON. These showed decreased retinal nerve fiber layer (RNFL) thickness in patients with clinically significant EON, but mixed results in their ability to detect such changes in patients taking ethambutol without visual symptoms.

SUMMARY:

Ethambutol-induced optic neuropathy is a well-known and devastating complication of ethambutol therapy. It may occur in approximately 1% of patients taking ethambutol at the WHO recommended doses, though the risk increases substantially with increased dose. All patients on ethambutol should receive regular screening by an ophthalmologist including formal visual field testing. Visual evoked potentials and OCT may be helpful for EON screening, but more research is needed to clarify their clinical usefulness. Patients who develop signs or symptoms of EON should be referred to the ethambutol-prescribing physician immediately for discontinuation or a reduction in ethambutol dosing.

PMID:
28759559
DOI:
10.1097/ICU.0000000000000416
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center